Ad blocker interference detected!
Wikia is a free-to-use site that makes money from advertising. We have a modified experience for viewers using ad blockers
Wikia is not accessible if you’ve made further modifications. Remove the custom ad blocker rule(s) and the page will load as expected.
Methods | Statistics | Clinical | Educational | Industrial | Professional items | World psychology |
Tricyclic antidepressant overdose is caused by excessive use or overdose of a tricyclic antidepressant drug. It is a significant cause of fatal drug poisoning. The severe morbidity and mortality associated with these drugs is well documented due to their cardiovascular and neurological toxicity. Additionally, it is a serious problem in the pediatric population due to their inherent toxicity and the availability of these in the home when prescribed for bed wetting and depression.
Tricyclics have a narrow therapeutic index, i.e. the therapeutic dose is close to the toxic dose. In the medical literature the lowest reported toxic dose is 6.7 mg per kg body weight, ingestions of 10 to 20 mg per kilogram of body weight are a risk for moderate to severe poisoning, although doses ranging from 1.5 to 5 mg/kg may even present a risk. Most poison control centers refer any case of TCA poisoning (especially in children) to a hospital for monitoring. Factors that increase the risk of toxicity include advancing age, cardiac status, and concomitant use of other drugs. However, serum drug levels are not useful for evaluating risk of arrhythmia or seizure in tricyclic overdose.
Signs and symptomsEdit
The central nervous system and heart are the two main systems that are affected. Initial or mild symptoms include drowsiness, a dry mouth, nausea, and vomiting. More severe complications include hypotension, cardiac rhythm disturbances, hallucinations, and seizures. Electrocardiogram (ECG) abnormalities are frequent and a wide variety of cardiac dysrhythmias can occur, the most common being sinus tachycardia and intraventricular conduction delay (QRS prolongation). Seizures and cardiac dysrhythmias are the most important life threatening complications.
Most of the toxic effects of TCAs are caused by four major pharmacological effects. TCAs have anticholinergic effects, cause excessive blockade of norepinephrine reuptake at the postganglionic synapse, direct alpha adrenergic blockade, and importantly they block sodium membrane channels with slowing of membrane depolarization, thus having quinidine like effects on the myocardium.
Initial treatment of an acute overdose includes gastric decontamination of the patient. This is achieved by administering activated charcoal which adsorbs the drug in the gastrointestinal tract either orally or via a nasogastric tube. Other decontamination methods such as stomach pumps, ipecac induced emesis, or whole bowel irrigation are not recommended in TCA poisoning.
Symptomatic patients are usually monitored in an intensive care unit for a minimum of 12 hours, with close attention paid to maintenance of the airways, along with monitoring of blood pressure, arterial pH, and continuous ECG monitoring. Supportive therapy is given if necessary, including respiratory assistance, maintenance of body temperature, and administration of sodium bicarbonate as an antidote. Sodium bicarbonate is given intravenously and it has been shown to be an effective treatment for resolving the metabolic acidosis and cardiovascular complications of TCA poisoning. If sodium bicarbonate therapy fails to improve cardiac symptoms, conventional antidysrhythmic drugs such as phenytoin and magnesium can be used to reverse any cardiac abnormalities. However, no benefit has been shown from lidocaine or other class 1a and 1c antiarrhythmic drugs; it appears they worsen the sodium channel blockade, slow conduction velocity, and depress contractility and should be avoided in TCA poisoning. Hypotension is initially treated with fluids along with bicarbonate to reverse metabolic acidosis (if present), if the patient remains hypotensive despite fluids then further measures such as the administration of epinephrine, norepinephrine, or dopamine can be used to increase blood pressure. Another potentially severe symptom is seizures; often seizures resolve without treatment but administration of a benzodiazepine or other anticonvulsive may be required for persistent muscular overactivity. There is no role for physostigmine in the treatment of tricyclic toxicity as it may increase cardiac toxicity and cause seizures.
Tricyclic antidepressants are highly protein bound and have a large volume of distribution; therefore removal of these compounds from the blood with hemodialysis, hemoperfusion or other techniques are unlikely to be of any significant benefit.
Studies in the 1990s in Australia and the United Kingdom showed that between 8 and 12% of drug overdoses were following TCA ingestion. TCAs may be involved in up to 33% of all fatal poisonings, second only to analgesics.
- ↑ Rosenbaum T, Kou M (2005). Are one or two dangerous? Tricyclic antidepressant exposure in toddlers. J Emerg Med 28 (2): 169–74.
- ↑ McFee R, Mofenson H, Caraccio T (2000). A nationwide survey of the management of unintentional-low dose tricyclic antidepressant ingestions involving asymptomatic children: implications for the development of an evidence-based clinical guideline. J Toxicol Clin Toxicol 38 (1): 15–9.
- ↑ Preskorn S, Irwin H (1982). Toxicity of tricyclic antidepressants--kinetics, mechanism, intervention: a review. J Clin Psychiatry 43 (4): 151–6.
- ↑ Boehnert M, Lovejoy F (1985). Value of the QRS duration versus the serum drug level in predicting seizures and ventricular arrhythmias after an acute overdose of tricyclic antidepressants. N Engl J Med 313 (8): 474–9.
- ↑ Thanacoody H, Thomas S (2005). Tricyclic antidepressant poisoning : cardiovascular toxicity. Toxicol Rev 24 (3): 205–14.
- ↑ 6.0 6.1 6.2 Kerr G, McGuffie A, Wilkie S (2001). Tricyclic antidepressant overdose: a review. Emerg Med J 18 (4): 236–41.
- ↑ Teece S, Hogg K (2003). Gastric lavage in tricyclic antidepressant overdose. Emerg Med J 20 (1): 64.
- ↑ 8.0 8.1 Dargan P, Colbridge M, Jones A (2005). The management of tricyclic antidepressant poisoning : the role of gut decontamination, extracorporeal procedures and fab antibody fragments. Toxicol Rev 24 (3): 187–94.
- ↑ 9.0 9.1 Bradberry S, Thanacoody H, Watt B, Thomas S, Vale J (2005). Management of the cardiovascular complications of tricyclic antidepressant poisoning : role of sodium bicarbonate. Toxicol Rev 24 (3): 195–204.
- ↑ Thomas S, Bevan L, Bhattacharyya S, Bramble M, Chew K, Connolly J, Dorani B, Han K, Horner J, Rodgers A, Sen B, Tesfayohannes B, Wynne H, Bateman D (1996). Presentation of poisoned patients to accident and emergency departments in the north of England. Hum Exp Toxicol 15 (6): 466–70.
- ↑ Buckley N, Whyte I, Dawson A, McManus P, Ferguson N (1995). Self-poisoning in Newcastle, 1987-1992. Med J Aust 162 (4): 190–3.
|This page uses Creative Commons Licensed content from Wikipedia (view authors).|